I'm 25 and have suffered with IBS and anxiety since I was 17. However lately I've had things under control using loperamide (imodium) for my ibs and propranolol (beta blocker) for the anxiety. I'm doing so well I've just landed my first full-time job having been held back by my condition(s) for years. However lately I've been getting dizzy, feeling light-headed and both these medication can cause such side effects. It's taken me years to find 2 medications that actually work for me. I had been taking both for several months with no problems until recently. I don't want to visit my GP for him to take me off my meds, I truly need both to function in a 'normal' way. Can anyone suggest a course of action?

6 Replies

  • Hi, firstly well done for feeling so much better and landing a new job! I'm just wondering if the dizziness could possibly be caused by being busy and doing a lot more. For example, are you getting enough sleep? You will be more tired with a new job to do. Also do you make sure you drink enough water or non caffeinated drinks during the day? Being dehydrated can cause dizziness and also confusion...I know this for sure as my elderly mum landed herself in hospital on a drip by not drinking enough and she is on beta blockers. Also, with medications you generally need to drink more to help your body assimilate and detox them efficiently.

    If it continues, I would see a doctor as it may be due to something else like an ear infection causing imbalance - these can come on suddenly and don't always involve pain but can be treated, and more than likely you wouldn't need to come off your current meds. If you don't want to see the GP ask your pharmacist - they are very knowledgeable. I have been given sea sickness type tablets for dizziness which you can get otc. and they worked well.

    Good luck K

  • Thanks so much for taking the time to reply. That's really helpful advice.

  • A slightly different and more positive perspective: could your dizziness and light-headedness be a sign that now you're working, your anxiety is actually improving? For instance, beta-blockers slow the heart rate. Now that you're working and beginning to feel normal, your anxiety (and subsequently your heart rate) is reducing, and so the beta blockers are actually making your heart beat slower than it should be. In short, I wouldn't be discouraged and would actually consider seeing your GP as this could be a good sign, a sign that perhaps he can begin to reduce some of your medication.

  • Yes .Beta blockers make you dizzy as lower your blood pressure. The same happened to me once

  • I have been on propranalol for five years and it does the same for me. I took 60mg at first but have gradually cut down and now only need 10. There could be a different beta blocker which works better for you but I couldn't find one. I take mine at night now as I find it doesn't affect me during the day taken that way.

  • This was exactly my situation ... go to your GP, my blood pressure was super super low after taking propranolol. Just mention that you do not want to come off of it but you are worried about the light-headedness, I used to literally fall over when trying to stand up it was bizarre i felt horrible! They reduced the dose and it still worked great but i didn't feel so dizzy any more :) x

You may also like...